Hail, Lee
- When
- July 22, 4:40 PM EST
- Where
- Lee County, 1.32 mi ENE of Broadway
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.460, -79.050
A cluster of storms developed across the North Carolina Sandhills during the late afternoon and early evening hours, where they produced isolated wind damage and quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A cluster of storms developed across the North Carolina Sandhills during the late afternoon and early evening hours, where they produced isolated wind damage and quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 22, 2:45 PM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion
National Weather Service Raleigh NC
345 PM EDT FRI JUL 22 2016
.SYNOPSIS...
A hot mid level ridge of high pressure will expand from the central
U.S. across the mid-Atlantic states and Carolinas into early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 330 PM Friday...
A band of storms which formed over the higher terrain of NC earlier
this afternoon continues to drift toward the SE, approaching our
western counties, while other very isolated cells form further east
over the eastern Piedmont where PW is slightly greater. These are
being assisted by weak DPVA but are facing a bit of hostility in the
environment with marginal to poor mid level lapse rates, very weak
deep layer shear, and slightly below normal PW. However, given the
good low level lapse rates, MLCAPE up to 2000 J/kg, and downdraft
CAPE over 1200 J/kg, these western cells still have a favorable
environment to work with, so will adjust pops a bit to expand slight
risk further east and raise pops on the far western fringe of the
CWA for the next several hours as this convection eases toward the
SE. A few of these storms could generate enhanced downdrafts given
the high D-CAPE, along with heavy rain due to slow movement. The
latest CAM runs show convection gradually diminishing by mid evening
in our CWA, and will trend pops down accordingly after nightfall.
With light winds and high dewpoints, would expect to see another
round of patchy light fog late tonight. Movement of convective
debris cloudiness from the NNW late tonight along with a light
breeze should curb radiational cooling from a hot ground overnight,
so temps should be warmer than last night, falling to 70-75. -GIH
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 345 PM Friday...
The environment on Saturday should be similar to today, although PW
values are expected to rise steadily, with thicknesses continuing to
climb. We'll also be on the anticyclonic side of MCVs dropping
southward through the southern Appalachians, with no other dynamic
forcing mechanisms evident. So we'll be relying on purely
thermodynamic lift, it appears, focused on differential heating in
the higher terrain as well as subtle boundaries, a few of which may
be leftover from the current convection over western NC. Will expand
the low shower/storm chances a bit from today's pops, but still
expect coverage and upscale growth to be limited by warm and
somewhat dry mid levels. Thicknesses and new guidance indicate highs
of 94-98, and with dewpoints dropping no further than around 70 over
much of the area, heat index values should peak in the 99-104 range
for a couple of hours. This is below advisory criteria, so will
stick with a mention in the HWO for now, but this will certainly be
revisited tonight. Lows Sat night in the low-mid 70s, not allowing
much recovery from the heat stress. -GIH
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...
To begin the long term period, the strong upper ridge that provided
multiple days of intense heat across the Central Plains will have
dampened and became elongated in east-west fashion, extending into
the region. As it does, heights will rise over central NC through
the weekend. As such, max low level thickness values are progged to
top out in the low to mid 1440s on Sunday (slightly lower than
previous runs), with similar values on Monday. This combined with
mostly dry conditions and temps not cooling off much as night, temps
will be able to rise well into the mid 90s, maybe even the upper 90s
(warmest on Sunday). This combined with a moist air mass may
necessitate the issuance of a heat advisory, most likely across at
least the eastern half of the forecast area, where heat index values
will approach or exceed 105 degrees. With regards to precip chances,
overall they will stay rather low through early next week, but will
not be zero as there will be a persistent Piedmont trough that could
be a focus for convective development, as well as the sea breeze
and/or any weak disturbances that move through aloft.
The aforementioned ridge will continue to dampen and shift more
offshore through the middle of the week. Also, a shortwave trough is
progged to cross southern Canada and the Great Lakes Monday into
Tuesday. This will propel a cold front towards the region Tuesday
into Wednesday, but as can be expected this time of the year, there
is disagreement with just how far south it will make it and it will
likely stall near or just north of the area and then meander for a
few day. Another shortwave crossing the Ohio Valley will approach
towards the end of the week. Therefore, with us gradually losing the
influence of the upper ridge and with a cold front in the vicinity,
precip chances will start to increase, at least back to the normal
diurnal range, especially towards the middle to end of the week. The
increased cloud cover and precip chances should allow temps to
"cool" back to the low to mid 90s (however, still slightly above
normal). -KRD
&&
.AVIATION /18Z Friday through Wednesday/...
As of 1205 PM Friday...
High probabilities of VFR conditions persisting through the next 24
hours. Warm and dry air aloft will suppress most shower/storm
activity over Central NC this afternoon through midday Sat, with
clouds generally scattered and bases above 4 kft. Any isolated
storms would be circumnavigable. The better chances of a stray storm
would be near INT/GSO and FAY, although chances are too low to
include as a prevailing condition. As always, erratic gusty winds
and lightning can be expected in and near any storms. There is a
small chance for patchy shallow MVFR fog in low-lying areas late
tonight into early Sat morning at all TAF sites, but chances are too
small to mention at this time. Surface winds will remain light
through Sat, mainly from the southwest under 10 kts.
Looking beyond 18Z Sat: A few storms are possible late Sat afternoon
into Sat night, primarily at INT/GSO/FAY. Areas of MVFR fog may
develop late Sat night into Sun morning. Shower/storm chances will
start to improve late Sun into Sun night, with scattered daily
storms possible through Wed as the air mass moistens more deeply
over Central NC. Fog is possible early each morning Mon-Wed. -GIH
&&
.CLIMATE...
Record high temperatures and the year in which the record was most
recently set at Raleigh, Greensboro, and Fayetteville.
Sat Jul 23 Sun Jul 24 Mon Jul 25
RDU 105/1952 101/2011 102/2010
GSO 99/1952 99/1914 101/1914
FAY 103/2011 105/1952 103/1914
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KRD
AVIATION...Hartfield
CLIMATE...BLAESHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 301 PM EDT FRI JUL 22 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-231915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 301 PM EDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HOT AND HUMID CONDITIONS ARE EXPECTED SATURDAY THROUGH MONDAY. HEAT INDEX VALUES ARE LIKELY TO APPROACH OR EXCEED 100 DEGREES EACH DAY. SOME LOCATIONS, MAINLY ACROSS THE EASTERN HALF OF THE FORECAST AREA, MAY REACH OR EXCEED A HEAT INDEX OF 105 DEGREES FOR A FEW HOURS, WHICH WOULD NECESSITATE A HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
419 PM EDT FRI JUL 22 2016
NCZ021-222100-
FORSYTH NC-
419 PM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF FORSYTH COUNTY UNTIL
500 PM EDT...
AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF WINSTON-SALEM...MOVING SOUTHEAST
AT 15 MPH.
TORRENTIAL RAINFALL AND WIND GUSTS AS HIGH AS 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINSTON-SALEM...KERNERSVILLE...WALKERTOWN...BELEWS LAKE...
BELEWS CREEK...AND SEDGE GARDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 45
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ON HIGHWAY
52... HIGHWAY 311...AND HIGHWAY 158 NORTH AND EAST OF WINSTON SALEM.
&&
LAT...LON 3626 8036 3626 8004 3612 8004 3601 8005
3603 8014 3603 8021 3600 8022 3600 8029
3618 8035
TIME...MOT...LOC 2017Z 313DEG 11KT 3616 8021
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT FRI JUL 22 2016
NCZ038-222115-
DAVIDSON NC-
439 PM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN DAVIDSON
COUNTY UNTIL 515 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 85 NEAR THE
YADKIN RIVER. THESE STORMS WERE NEARLY STATIONARY.
TORRENTIAL RAINFALL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...LINWOOD...NEWSOM...HIGH ROCK LAKE...HIGH ROCK BOAT DOCK
MARINA...NC WILDLIFE ACCESS BOAT LAUNCH...HIGH ROCK LAKE MARINA &
CAMPGROUND AND HIGH ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 40 MPH
ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY ALONG
INTERSTATE 85 BETWEEN MILE MARKERS 83 AND 88 SOUTH OF LEXINGTON.
&&
LAT...LON 3579 8040 3582 8034 3578 8027 3567 8015
3559 8011 3551 8010 3551 8018 3555 8021
3558 8021 3563 8026 3564 8029 3567 8031
3568 8033 3569 8033 3570 8032 3572 8033
3572 8042 3574 8046 3575 8046
TIME...MOT...LOC 2036Z 318DEG 5KT 3574 8037
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
446 PM EDT FRI JUL 22 2016
NCZ039-074-222130-
RANDOLPH NC-MONTGOMERY NC-
446 PM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN
RANDOLPH AND NORTH CENTRAL MONTGOMERY COUNTIES UNTIL 530 PM EDT...
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF SEAGROVE...OR 9 MILES WEST OF
THE NORTH CAROLINA ZOO...MOVING SOUTH AT 10 MPH.
TORRENTIAL RAINFALL AND WIND GUSTS AS HIGH AS 45 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AREAS SOUTH OF HIGHWAY 49 AND WEST OF HIGHWAY 220 IN SOUTHWEST
RANDOLPH COUNTY...INCLUDING NEW HOPE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 45
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3564 8006 3568 7982 3549 7977 3547 7976
3544 7975 3541 8002
TIME...MOT...LOC 2042Z 342DEG 8KT 3559 7992
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT FRI JUL 22 2016
NCZ040-041-077-222130-
WAKE NC-CHATHAM NC-HARNETT NC-
449 PM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE...
SOUTHEASTERN CHATHAM AND NORTH CENTRAL HARNETT COUNTIES UNTIL 530 PM
EDT...
AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FUQUAY-VARINA...OR 13 MILES NORTH OF
LILLINGTON...MOVING SOUTH AT 5 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FUQUAY-VARINA...ANGIER...DUNCAN...HARRIS LAKE BOAT LAUNCH...
SHEARON HARRIS RESERVOIR AND RAVEN ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 45
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3552 7898 3552 7897 3554 7899 3554 7901
3558 7905 3559 7905 3567 7885 3553 7869
3552 7871 3552 7870 3551 7871 3543 7888
TIME...MOT...LOC 2049Z 338DEG 6KT 3559 7889
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
456 PM EDT FRI JUL 22 2016
NCZ076-077-222130-
LEE NC-HARNETT NC-
456 PM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN LEE AND
NORTHWESTERN HARNETT COUNTIES UNTIL 530 PM EDT...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF SANFORD...MOVING SOUTH
SOUTHEAST AT 5 MPH.
BRIEF WIND GUSTS AS HIGH AS 55 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BROADWAY...SEMINOLE AND RAVEN ROCK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
55 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3559 7911 3560 7906 3559 7905 3557 7905
3554 7902 3554 7899 3552 7897 3554 7895
3543 7888 3541 7909
TIME...MOT...LOC 2054Z 344DEG 4KT 3557 7905
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 PM EDT FRI JUL 22 2016
NCZ074-222215-
MONTGOMERY NC-
539 PM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
MONTGOMERY COUNTY UNTIL 615 PM EDT...
AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF TROY...MOVING SOUTH AT 10
MPH.
TORRENTIAL RAIN AND WIND GUSTS AS HIGH AS 45 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TROY...BADIN LAKE...AND ELDORADO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS UP TO 45
MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND TRASH
CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
STANDING WATER ON AREA ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3551 7981 3526 7977 3526 8010 3527 8009
3529 8009 3534 8007 3536 8007 3537 8005
3539 8006 3540 8008 3545 8010 3551 8011
TIME...MOT...LOC 2137Z 357DEG 8KT 3547 7995
VINCENTThe Raleigh/Durham radar (KRAX), 56 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down onto homes and power-lines on Harrington Avenue, Broadway Road and Buckhorn Road.
One tree was blown down across the road at NC Highway 690 and Wright Road.
One tree was blown across the road at 3882 Hillmon Grove Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645881, 645885, 645886, 645889.